Austin Hair Graft
(512) 327-5337

info@austinhairgraft.com

BlogBack

Prescription Medications and Hair Loss

Hair Loss and Medications
Many commonly prescribed prescription medications can cause temporary hair loss, and in some cases, stimulate the onset of male and female pattern baldness. Your primary care physician might not mention hair loss as a potential side effect of some medications, primarily due to the fact that each person can have different effects from drugs, and not everyone may experience hair loss as a side effect. If you start noticing hair loss and greater hair shedding, do your research and talk to your doctor to see if hair loss could potentially be due to certain medications you’re taking. Note that the drugs listed here do not include those used in chemotherapy and radiation for cancer treatment.

x
All drugs derived from vitamin A as treatments for acne or other conditions, including:

    Acne

  • Accutane (isotretinoin) – Side effects of Accutane include dry skin, eye irritation, nose bleeds, and in some cases hair loss. Some will experience mild hair loss while others suffer from the more serious loss. Accutane is very drying to the hair and skin. While on this medication, be sure to add moisture back to the hair. Oil treatments and hair conditioners can in some cases completely prevent hair loss while on Accutane.
  • Depression

  • Prozac (fluoxetine hydrochloride) – Fluoxetine, better known as Prozac, is the most commonly reported antidepressarrnt to cause hair loss. These drugs can trigger hair to fall out prematurely in the resting phase of the hair growth cycle. This normally lasts three months, with the hair naturally shedding at the end of this time, but for some reason antidepressants seem to make hair fall out at the beginning of this phase instead.. Increased hair loss can occur up to one year after the start of medication and generally stops when therapy ends.
  • Hormonal Conditions

  • Birth Control Pills – Millions of women are prescribed the pill each year, but very few are aware that oral contraceptives can be a trigger for hair loss. Birth control suppresses ovulation by the combined actions of the hormones estrogen and progestin. Women who are predisposed to hormonal related hair loss can experience hair loss to varying degrees while on the pill or sometimes even several weeks or months after stopping the pill.
Request a FREE Consultation!
FacebookTwitterHall YouTube ChannelGoogle+Dr. Hall's BlogTricia Hall's Blog
Sign up for Monthly Specials
International Society of Hair Restoration